Indiana, 2002

Flash Flooding and Hail in Indiana, April 12, 2002

April 12, 2002 · NWS IND · 17 events in 10 counties and zones

8 hail, 6 flash flood, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 12, 1:45 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 12, 1:45 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EST FRI APR 12 2002

FCST CHALLENGE CONTS TO BE PINPOINTING THE TIMING OF THE APRCHG CD
FNT THROUGH OUR FA THIS AFT/TNGT AND EXACTLY WHERE IT WL STALL
OUT ON SATURDAY. FNT CURRENTLY EXTENDS FM LK MI ACRS NCNTRL AND WRN
IL. LATEST RADAR LOOP WAS SHOWING THE BULK OF THE TRW ACTIVITY FM
RICHMOND TO GREENWOOD WITH MORE SCT ACTIVITY MOVING INTO THE WRN CWA.
MEANWHILE...VSBL PIX SHOWING SOME BREAKS IN THE CLDS WHICH HAS
ALLOWED WRN COUNTIES TO REACH 70 DEGREES IN SPOTS WITH MID 60S COMMON
IN THE OVC.

MODELS ARE PRETTY CLOSE IN BRINGING THE AFOREMENTIONED CD FNT TO
ABOUT A FWA-HUF LINE BY 06Z TNGT AND THEN PUSHING IT TO ALONG OR JUST
S OF OUR SRN AND ERN COUNTIES BY SATURDAY MRNG. AVN/NGM DRAP IT ALONG
THE OH RVR BY 18Z SATURDAY...WHILE THE ETA HOLDS IT UP INVOF OF OUR
SRN AND ERN CWA. WL GO WITH STRENGTH IN NUMBERS...BUT AT ANY
RATE...LIKELY POPS LOOK GOOD TNGT WITH ENOUGH INSTABILITY (SW-NE AXIS
OF -2 TO -4 LIS DURING THE EVE AND -1 TO -2 OVRNGT) TO KEEP THUNDER
IN ALL NGT. THEN...NICE MID-UPR LVL DRYING MOVES ACRS SATURDAY MRNG
FM W-E AS A S/W MOVES ACRS IN THE FLAT FLOW DURING THE MRNG/EARLY
AFT. CU RULE INDICATING PLNTY OF CU DEVELOPMENT EXPECTED ESP ACRS ERN
COUNTIES. WL ALSO KEEP A CHC OF TRWS IN FOR THE MRNG HOURS SE AND
THERE IS ALSO SOME CONCERN THERE COULD BE A FEW STORMS KICK UP AHEAD
OF THE S/W ELSEWHERE IN THE CONVECTIVELY UNSTABLE ATMS (BULLSEYE OF
-4 TO -6 LIS ACRS THE FA AT 18Z) BUT CHC APPEARS TOO LOW TO MENTION
ATTM. SHOULD BE SOME AFT CLRG ESP W AS THE LOW LVL MOIST THINS A
BIT...THE S/W WAVE MOVES INTO OH AND A WEAK SFC HIGH PRES RIDGE
SETTLES ACRS. TIME SECS WERE SHOWING AN INCRS IN HIGH LVL MOIST
SATURDAY NGT AHEAD OF A WK UPR LVL TROF...BUT PARTLY CLDY SHOULD
SUFFICE. ZONAL FLOW ON SUNDAY AND DRY TIME SECS FAVOR MORE SS THAN
MOS IS PREDICTING.

PREFER WARMER FWC/ETA TNGT WITH CLDS AROUND AND BASED ON UPSTREAM
TEMPS. MAV/FWC CLOSE ON SATURDAY AND APPEAR REASONABLE. ETA LOOKS TOO
HIGH WITH CLDS AROUND AND NW ALBEIT LGT WINDS. MOS SIMILAR AND
APPEARS REASONABLE SATURDAY NGT WITH INCRSG CIRRUS KEEPING TEMPS FM
FALLING TOO MUCH. FINALLY...PLNTY OF SS SHOULD ALLOW FOR WARMER
FWC/MAV NUMBERS ON SUNDAY BUT NOT AS WARM AS ETA.

.IND...NONE.
KOCH

In the hours before

Special weather statement, Apr 12, 12:10 PM EST, 3 hours 20 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-121900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1210 PM EST FRI APR 12 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
INDIANA THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AHEAD OF AN
APPROACHING COLD FRONT THIS AFTERNOON. SOME BREAKS IN THE CLOUDS
PRIOR TO THE STORMS DEVELOPING MAY ALLOW THE ATMOSPHERE TO BECOME
UNSTABLE ENOUGH FOR A FEW OF THESE STORMS TO BECOME SEVERE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

KOCH

The radar

The Indianapolis radar (KIND), 101 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
April 12, 3:30 PM EST
Where
Warren County, Independence
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.333, -87.133

Trees down

Hail, Greene

When
April 12, 3:45 PM EST
Where
Greene County, Worthington
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -86.983

Hail, Monroe

When
April 12, 4:42 PM EST
Where
Monroe County, Ellettsville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -86.617

Hail, Monroe

When
April 12, 4:44 PM EST
Where
Monroe County, 5 mi S of Bloomington
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.100, -86.517

Hail, Monroe

When
April 12, 4:50 PM EST to 4:57 PM EST
Where
Monroe County, 3 mi N of Bloomington
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.217, -86.517

Hail covered the ground

Hail, Tippecanoe

When
April 12, 5:00 PM EST
Where
Tippecanoe County, Dayton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.383, -86.767

Thunderstorm Wind, Brown

When
April 12, 5:20 PM EST
Where
Brown County, Nashville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.200, -86.250

Trees down

Flash Flood, Vermillion

When
April 12, 5:30 PM EST to 6:30 PM EST
Where
Vermillion County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

A few roads under water.

Flash Flood, Fountain

When
April 12, 5:30 PM EST to 6:30 PM EST
Where
Fountain County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Hail, Howard

When
April 12, 5:40 PM EST
Where
Howard County, Kokomo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.483, -86.133

Hail covered the ground

Hail, Howard

When
April 12, 5:44 PM EST
Where
Howard County, 2 mi S of Kokomo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.450, -86.133

Hail, Brown

When
April 12, 5:46 PM EST
Where
Brown County, 8 mi NNW of Nashville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -86.300

Thunderstorm Wind, Shelby

When
April 12, 6:00 PM EST
Where
Shelby County, Wilson Corners
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -85.750

Roof blown off

Flash Flood, Greene

When
April 12, 6:00 PM EST to 7:00 PM EST
Where
Greene County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

Numerous county roads under water

Flash Flood, Morgan

When
April 12, 6:00 PM EST to 6:30 PM EST
Where
Morgan County, Martinsville
Reported by
LAW ENFORCEMENT
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

Streets flooded

Flash Flood, Warren

When
April 12, 6:00 PM EST to 6:30 PM EST
Where
Warren County, Independence
Reported by
LAW ENFORCEMENT
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Streets flooded

Flash Flood, Monroe

When
April 12, 6:00 PM EST to 7:00 PM EST
Where
Monroe County, Countywide
Reported by
NEWSPAPER
Coordinates
39.161, -86.523 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290495, 5290496, 5290497, 5290498, 5290499, 5290500, 5290501, 5290502, 5290510, 5290503, 5290504, 5290505, 5290506, 5290507, 5290508, 5290509, 5290511.